Enter your keyword

Why are so Many People Overdosing on Opioids?

Why are so Many People Overdosing on Opioids?

poppy

 

Do you remember the overdose scene in Pulp Fiction where the guy shoves a needle into Mia’s heart and she does that freaky, bride of Frankenstein gasp and opens her eyes? Sanford House staff were being trained by an organization called the Red Project, to manage an opioid overdose with a drug called Naloxone, and Al said, “Is it like the Pulp Fiction deal? We stick the syringe in the heart?”

 

Our trainer looked at him with a droll expression and said, “Only if you want a homicide on your hands…”

 

That was at the beginning of the two-hour training and we had a lot to learn.

 

First of All, What is an Opioid?

Opioids are natural, synthetic and semi-synthetic drugs or medications derived from the opium poppy. Synthetic opioids are produced in laboratories, but they have a similar chemical structure to other opiates and they produce similar results when taken.

 

And before you think to yourself, “I am not involved in this ‘national epidemic’ I keep reading about, I do not use heroin,” think again. Opioids are commonly used illicitly or illegally for their euphoric effects, but they are also prescribed by doctors to treat a wide variety of conditions including: chronic pain, acute pain, persistent cough, diarrhea, child birth and delivery, and so on. Opioids are also often prescribed as maintenance drugs or substitution therapy for substance use disorders. You have probably been prescribed an opioid if you have had a tooth pulled…

 

Commonly Used Opioids are: Heroin, Methadone, Suboxone, Morphine, Oxycodone, Vicodin, Darvocet, Codeine Cough Syrup, Demerol, Opium, Oxycontin, Tylenol 3 with Codeine, Percocet, Dilaudid, Fentanyl and more.

 

Overdose – It’s Not Just a Back Alley Thing Anymore…

The Center for Disease Control (CDC), in its article Understanding the Epidemic – Drug Overdose , says, “More people died from drug overdoses in 2014 than in any year on record. The majority of drug overdose deaths (more than six out of ten) involve an opioid. And since 1999, the number of overdose deaths involving opioids nearly quadrupled.  From 2000 to 2014 nearly half a million people died from drug overdoses. 78 Americans die every day from an opioid overdose. We now know that overdoses from prescription opioid pain relievers are a driving factor in the 15-year increase in opioid overdose deaths.”

 

An opioid overdose happens when there are so many opioids or a combination of opioids and other drugs in the body, a person does not respond to stimulation and/or breathing is shallow or stops. This happens because opioids affect brain receptors that also affect breathing. Oxygen starvation eventually stops the vital organs like the heart and the brain. This leads to unconsciousness, coma, and then death. People stop breathing minutes to hours after a drug or combination of drugs  are used. Usually there is time to intervene between when an overdose starts and before a victim dies. An overdose can sneak up on you, but there are warning signs: nodding, wanting to be alone, drooling, out-of-it, shortness of breath…

 

 

Which is why we were trained to use the Naloxone Rescue Kit by the Red Project. (And by the way, the Narcan is injected into the arm, thigh or buttocks…)

naloxone

Opioid Overdose? Narcan Saves Lives…

 

You Are At Risk of Overdose If…

  • You Mix it Up:  Taking multiple drugs without a doctor’s supervision or mixing opioids with alcohol is a deadly combination

 

  • You Have Been Sober for a While: If you have been in treatment for opioid addiction, or if you have been sober for a few months and relapse, your tolerance for drugs and alcohol has decreased, making you more susceptible to an overdose

 

  • You are Using Unregulated Drugs: Street drugs may be laced with dangerous “fillers” and unregulated opioids are often augmented with other drugs to cut the supplier’s expenses

 

  • You are Using Alone: No one can help you if you are all alone…

 

  • You Have Diminished Health or Decreased Breathing Function: I suppose it goes without saying that the sicker you are, the more vulnerable you are

 

  • You Have a Prior History of Overdose.

 

Today I’m not drinking because I want to be alive…

poppy3

How come you’re not drinking?

Comments (2)

  1. Laura
    Jul 8, 2016

    How come you're not drinking?
    Doesn't sound appealing at the moment AND it's TOO DAMN HOT
    It’s so unfortunate that this training is necessary but such a blessing that the public is getting informed! I am a Narcan carrier now- it has become such an epidemic that it became necessary to be trained at work. It’s great that more and more people are becoming familiar because it can save a life!! Always use it right away, even if you’re unsure, as it has NO effect on people NOT taking opioids.

    LOVE and MISS you much my friend!!

    xoxo

    • Marilyn
      Marilyn
      Jul 14, 2016

      We must have a reunion in Michigan. Thanks for the medical perspective. I was shocked to see the negative comments on the article on Facebook. There is still a lot of ignorance about the saving of lives and who is at risk for opioid overdose.
      Love,
      Mare

Leave a Comment

Your email address will not be published.